Difference Between Cetirizine and Loratadine (With Table)

A Plethora of Medicines is available in the market nowadays. Different brands are making the same medicine but different in composition. Such common medicines are Cetirizine and Loratadine.

They both are used to treat allergies but are produced under different brand names. They both are safe and effective for minor allergies. Though they are used for the same purpose, they work differently.

Cetirizine vs Loratadine

The difference between Cetirizine and Loratadine is in their way of working like Cetirizine works faster but does not last longer, whereas Loratadine lasts longer and gives a long-lasting relief. Cetirizine and Loratadine are non sedating antihistamines used to treat the body exposed to any allergic symptoms. Both are active ingredients in different brand names. Cetirizine is an active ingredient used by Ztrtec, whereas Loratadine is an active ingredient used but Claritin. They have different benefits in various situations and have their respective side effects.

Cetirizine sold under the brand Zyrtec is a non-sedating antihistamine that is used in treating allergic reactions such as itching, swelling, sneezing, etc. It causes drowsiness and makes more sleepy. Its side effects include dry mouth, sore throat, nausea, drowsiness, headache, dizziness, etc. Cetirizine works faster and gives relief, but it isn’t long-lasting. 

Loratadine is sold by the brand Claritin and is a second-generation antihistamine that is used to treat allergy symptoms, mainly upper respiratory allergies. Unlike Cetirizine, it is a long-lasting drug that gives relief for a long time. It has side effects such as difficulty in sleeping, nervousness, headache, etc. Loratadine interacts with other drugs and is likely to cause more side effects. Therefore, it is not recommended for people with liver conditions.

Comparison Table Between Cetirizine and Loratadine

Parameters of ComparisonCetirizineLoratadine
Definition
Cetirizine is a non-sedating antihistamines active ingredient used in Zyrtec and used to treat allergies such as itching, swelling, sneezing, etc.
Loratadine is a non-sedating antihistamines active ingredient used in Claritin, which is used to treat upper respiratory allergies.
DosageDepending on the severity of the symptoms, it is recommended to take 5 to 10 mg daily for both children and adults.It is recommended to take 10 mg for children above 6 years and adults. 5mg is advised to children between 2 to 6 years.
Side EffectsCetirizine side effects include dry mouth, nausea, headache, sore throat, etc.Loratadine side effects include fatigue, nervousness, difficulty in sleeping, etc.
Time ScalesCetirizine works faster for some people after taking it, but its effect expires earlier.Loratadine lasts longer than cetirizine and gives long-lasting relief.
DrowsinessUsed to treat allergy symptoms, likely to cause more drowsiness.It is used to treat respiratory allergies and thus cause less drowsiness.

What is Cetirizine?

Cetirizine is an antihistamine medicine that comes in tablets, capsules as well as a liquid that is used to reduce allergies. They are an active ingredient sold by the brand Zyrtec. They are used to treat hay fever, eczema, hives, reaction to insect bites or stings, or any other food allergies.

Cetirizine is usually recommended to take 5-10 mg depends on the severity of the situation. Doses are lower for people who have kidney problems. Moreover, children can take it twice a day at 10-12 hours apart. They work faster, but they are not long-lasting. The relief can be felt just within 1 hour of taking it. That causes drowsiness and makes one sleepy. 

Some side effects of Cetirizine include headache, dizziness, dry mouth, diarrhea, the feeling of sickness, etc. It can be taken both with or without food. It should be swallowed and should be chewed.

What is Loratadine?

Loratadine is non-sedating antihistamine medicine, which is used to treat upper respiratory tract allergies. It is used to certain symptoms like sneezing, itching, runny nose, etc. It is sold under the brand name Claritin. They are usually taken 5 mg by children aged between 2 to 6 years. It is recommended for over 6 years old and adults to take 10 mg tablets to get relief.

Loratadine usually takes 1-3 hours to give the relief, but it gives a long-lasting relief. It has side effects such as nervousness, difficulty in sleeping, dry mouth, etc. Loratadine tends to interact with other drugs and is recommended for not suitable for people who have liver problems.

Unlike Cetirizine, it is used to treat upper respiratory allergies and is likely to cause less drowsiness. It is usually taken for seasonal or perennial allergies.

Main Differences Between Cetirizine and Loratadine

  1. Cetirizine is a non-sedating antihistamines active ingredient that is present in the brand Zyrtec, whereas Loratadine is a non-sedating antihistamines active ingredient present in the brand Claritin.
  2. Cetrizine is a medicine used to treat allergies such as itching, sneezing, etc., whereas Loratadine is a medicine used to treat allergies, mainly upper respiratory allergies.
  3. Cetirizine causes more drowsiness, and one will feel more sleepy after taking this, whereas Loratadine causes less drowsiness.
  4. Cetirizine works faster than loratadine, usually within 1 hour of taking it, but its effects also expire, whereas Loratadine is a long-acting medicine that has a long-lasting effect and gives long-lasting relief.
  5. The dosage recommended for cetirizine is 5 to 10 mg depending on how severe the allergy is, whereas for children between 2 to 6, Loratadine is recommended of 5 mg, and for adults and above 6 years children, it is recommended to take 10 mg.

Conclusion

Cetirizine and Loratadine are both used to treat allergies. They both have benefits and also side effects. The difference lies in how they work. Cetirizine works faster but does not last long. On the other hand, Loratadine lasts longer and gives relief for more time.

Cetirizine causes more drowsiness, while Loratadine interacts faster with other drugs and is more likely to cause reactions, and this is not recommended for people having liver problems. Therefore, both these medicines should be used according to the severity of the situation. 

References

  1. https://onlinelibrary.wiley.com/doi/abs/10.1111/j.1468-3083.1994.tb00089.x
  2. https://link.springer.com/article/10.1007/BF00637746
x
2D vs 3D